Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 7, NWS La Crosse, WI

June 6, 20246 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at Jun 6, 2024, 10:47 AM CDT for 6 counties in Iowa; 4 counties in Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2024, 10:47 AM CDT (15:47 UTC)
Expired
Jun 6, 2024, 6:00 PM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS73 KARX 061547
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1047 AM CDT Thu Jun 6 2024

IAZ008>010-018-019-029-MNZ086-087-094-095-062300-
/O.NEW.KARX.WI.Y.0007.240606T1547Z-240606T2300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of New Hampton, Rochester, Charles City,
Dodge Center, Cresco, Osage, Decorah, Preston, Oelwein, and
Austin
1047 AM CDT Thu Jun 6 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 45 or 50 mph.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and 
  Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and 
  Olmsted Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Zapotocny
2 follow-up statements
883 
WWUS73 KARX 061821
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
121 PM CDT Thu Jun 6 2024

IAZ008>010-018-019-029-MNZ086-087-094-095-062300-
/O.CON.KARX.WI.Y.0007.000000T0000Z-240606T2300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of New Hampton, Rochester, Charles City,
Dodge Center, Cresco, Osage, Decorah, Preston, Oelwein, and
Austin
121 PM CDT Thu Jun 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 45 or 50 mph.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and 
  Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and 
  Olmsted Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing dust may occur near construction sites or recently tilled 
  fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Be prepared for localized areas of greatly reduced visibilities in 
blowing dust near construction sites or recently tilled fields while 
driving.

&&

$$

Zapotocny
941 
WWUS73 KARX 062248
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
548 PM CDT Thu Jun 6 2024

IAZ008>010-018-019-029-MNZ086-087-094-095-070000-
/O.EXP.KARX.WI.Y.0007.000000T0000Z-240606T2300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Charles City, Preston, Osage, Rochester,
Austin, Dodge Center, Decorah, Oelwein, Cresco, and New Hampton
548 PM CDT Thu Jun 6 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds will gradually subside through the evening and no longer pose 
a threat.

$$

Skow

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Jun 6, 6:21 AM CDT, 4 hours 26 minutes earlier. Its key messages:

  • Another windy day with spotty showers. Gusts upward of 35 mph, but could push 40-45 with any shower
  • Colder today (many locations will struggle to reach 70) with cool conditions persisting through the weekend. Warming next week
  • Weekend rain chances with overnight Friday into Saturday morning harboring higher chances (40%)
Area forecast discussion, Jun 6, 6:21 AM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
621 AM CDT Thu Jun 6 2024

.KEY MESSAGES...

- Another windy day with spotty showers. Gusts upward of 35 mph, but
could push 40-45 with any shower

- Colder today (many locations will struggle to reach 70) with cool
conditions persisting through the weekend. Warming next week

- Weekend rain chances with overnight Friday into Saturday morning
harboring higher chances (40%)

.DISCUSSION...
Issued at 250 AM CDT Thu Jun 6 2024

* OVERVIEW:

Upper level trough carving out across the eastern great lakes/new
england states today while an upper level ridge holds across the
west coast. Various shortwaves will re-enforce the mean trough
through the weekend, keeping the region locked into a cooler regime
with periodic shower chances.

The long range guidance starts to break down this blocking pattern
as we move into the new work week with shortwave ridging sliding in
for Monday, then a shift to a more zonal configuration. Heights are
also progged to be on the increase and temperatures should follow
suit - to at or above the early June normals. Bits of shortwave
energy progged to spin across/near the forecast area to provide some
rain chances, but model differences grow past the early part of the
new week, lowering forecast confidence in how those chances will
shake out.

* WINDY, A FEW SHOWERS TODAY - enhanced wind gusts from 40 to 50 mph
  possible with any shower

Bits of upper level energy set to spin southeast across the upper
mississippi valley today. Not nearly as perky as the shortwave
currently exiting east, but continued cold air advection a loft will
foster 1000:850 mb lapse rates of 8-9 C with SBCAPES around 250
J/kg. Skinny instability profiles via bufkit, but enough to aid the
upper level forcing to spark a few showers - perhaps a storm or two.
CAMS are rather spotty with their shower chances, and generally
confined to WI.

Meanwhile, what won't be spotty is more windy conditions. Relatively
tight sfc pressure gradient persist while uni-directional winds push
well past 500 mb. Winds at the top of the mixed layer around 40 kts
in the RAP and HRRR could/should result in gusts upwards of 30 to 35
kts. Latest HREF paints 50-70% chances for 35 mph winds across
southeast MN/northeast IA, lower east of the Mississippi River.
However, HREF potential for 40 mph or greater is much much less and
mostly tied to any shower that would develop. Good agreement amongst
the suite of short term models that comprise the HREF. All in all,
short term guidance points to a windy day, but not necessarily one
that would need a Wind Advisory. With convective potential much less
today (in chance and coverage), enhanced winds gusts should also be
more spotty.

* WEEKEND RAIN CHANCES - mostly showers with low end thunder threat
  (< 20%)

Medium range guidance is in good agreement with stretching elongated
shortwave energy across the region Friday night/Sat morning, but
with some disagreements in placement. Layered Fgen response with the
shortwave, but sfc convergence doesn't appear very robust. Not much
for instability either, although that does perk up a bit for the
afternoon with cold air a loft - but post the departing shortwave.
All said, NAM/GFS/EC all favor an area of showers tracking across
the region overnight Fri through Sat morning. Current model blend
only paints 20-40% rain chances and is on the low end of the
guidance. The bulk of the EPS and GEFS members drop at least light
QPF with solid agreement from the deterministic runs (including the
NAM). The blend likely suffers from some of those areal differences
in QPF and expect it will catch up (increase those chances) as track
of the system comes into more agreement. Will ride the blend but
expect an uptick (probably 60+% chances for some locations) if the
models persist in their current outlay.

For Sunday, cyclonic flow a loft persists and could swing weaker
ripples across WI. Coupled with the cold air a loft, weak afternoon
instability could work with the upper level lift to spark a few more
showers.

* COOL WEEKEND AHEAD - but warming for next week

Cooler air flows across the region today as an upper level trough
digs over the eastern Great Lakes. 850 mb temps set to drop from
around 13 C from Wed afternoon to 6-8 C by 00z today. Good consensus
in the models with holding onto the colder air through the weekend
as the trough holds fast in the east. Today currently looking like
the coldest of the bunch with HREF probabilities of warming above 70
only 20-30% for parts of NE IA. Roughly 5 to 10 degrees below normal
for highs expected through Sunday.

As we move into the new work temperatures will start to rebound with
the expectation of increasing heights and the exit of the trough
eastward. 50% of the GEFS and EPS members suggest highs will warm
back into the 80s as we slide into the latter half of the new week,
with the upper 10% hinting that some 90s will be possible by next
weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 556 AM CDT Thu Jun 6 2024

VFR conditions expected. Northwest wind gusts will range from
25 to 35 kts during the day. Some mid-level clouds, around 5kft,
will move into the area this afternoon. Cloud coverage and winds
will decrease during the overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...Cecava
Hazardous weather outlook, Jun 6, 5:47 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
547 AM CDT Thu Jun 6 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
547 AM CDT Thu Jun 6 2024

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic, low end storm chances late Friday night into early next
week. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:11 PM CDTSpecial Weather StatementARXHoward, Mitchell49 min
Jun 5, 7:28 PM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted, Wabasha, Winona47 min

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.